Science-- there's something for everyone

Tuesday, September 18, 2012

Ibuprofen makes you say what?


Sharon Curhan of Brigham and Women’s Hospital, Boston and her colleagues tested whether common over-the-counter analgesics can increase the risk of hearing loss. Unfortunately, they found that they do.

The scientists conducted two studies, an older study of men and a newer study including only women. In each study, some tens of thousands of adults were followed for over two decades. Participants filled out questionnaires every two years detailing their use of three categories of pain medicines (ibuprofen, acetaminophen and aspirin) and any onset of hearing loss.

For men, the overall risk of developing hearing loss increased significantly if they were frequent analgesic users. The risk was the greatest for men under fifty years old. For them, taking ibuprofen two or more times per week increased their risk of hearing loss by 61% percent, and taking acetaminophen increased it by 99%! Aspirin usage led to a 33% higher risk of hearing loss in men under 50.

The picture for women was similar, if not so severe. Again, younger women were hit the hardest. Overall, women had a 17% greater risk of hearing loss if they used ibuprofen at least twice a week, and a 9% greater risk with acetaminophen. Interestingly, women who used acetaminophen more than five times a week had a slightly lower risk than those who used it four or five times per week (11% versus 21%). The authors aren’t sure what to make of this, and neither am I. It almost seems as if once you’ve hit your fifth dose of the week, you should make it a clean sweep.

How about aspirin? Unlike for men, taking aspirin had no significant effect on women’s hearing. This was true for both low-dose and regular dose aspirin. Again, it’s unclear why there should be this difference between the sexes. However, of the categories of pain killers studied, aspirin had the least effect in men, and all the analgesics had a smaller effect on women than men. Perhaps in women, the effect of taking aspirin is simply below the threshold of detection in this study.

There are a couple of possible mechanisms for how these medicines could affect hearing. They may reduce cochlear blood flow and/or they may reduce the level of chemicals that protect the cochlea from noise-induced damage. They may also induce damage in the hair cells within the ear.

Men: Sharon Curhan, Roland Eavey, Josef Shargorodsky, & Gary Curhan (2010). Analgesic Use and the Risk of Hearing Loss in Men American Journal of Medicine DOI: 10.1016/j.amjmed.2009.08.006 

Women: Sharon Curhan, Josep Shargorodsky, Roland Eavey, & Gary Curhan (2012). Analgesic Use and the Risk of Hearing Loss in Women American Journal of Epidemiology DOI: 10.1093/aje/kws146